[Skip to Content]
[Skip to Content Landing]
Article
August 1960

The "Third Kidney" Phenomenon of the Gastrointestinal TractA Complication of Parenteral Fluid Therapy and Intestinal Trauma

Author Affiliations

Ann Arbor, Mich.
From the Department of Surgery, The University of Michigan.

Arch Surg. 1960;81(2):193-204. doi:10.1001/archsurg.1960.01300020021004
Abstract

Because the administration of parenteral fluids to surgical patients does not always possess therapeutic perfection, iatrogenic complications related to their use will continue to be periodically observed. Certain of these complications have been well documented, particularly those resulting from the over- or underadministration of proper volume, ionic constituency, and errors in the simple mechanics of infusion technique.1

During periods of extended decommissioning of the gastrointestinal tract, the error potential of volume and ionic constituency of supportive parenteral fluids is increased, as exact replacement is a practical impossibility and capacity for maintenance of internal homeostasis suffers further erosion because of variable deprivations of adequate nutrition. One of the less common, and certainly less well documented complications of supportive parenteral fluid therapy under these circumstances, is the establishment of a vicious intake-output cycle characterized by progressive volume increase in gastrointestinal suction aspirate accompanied by simultaneous attempts to replace these losses by

First Page Preview View Large
First page PDF preview
First page PDF preview
×